Display Options

-A +A

Public Health Update #4 on Substance Intoxication in Eeyou Istchee

October 25, 2017
yaakuuamiik

- The Cree Board of Health and Social Services of James Bay (CBHSSJB) wishes to provide this update concerning incidents linked to substance intoxication in many of our communities in recent months.

- Drug intoxication is an important issue across Canada with a rise in recent years of overdose-related deaths due to excess drug consumption as well as contaminated drugs.

- Since the last communication was issued in September 2017, based on the information we have gathered so far, we have the following updates:

o The current situation in Eeyou Istchee:

▪ From August 1st to September 30th 2017 there have been a total of 42 incidents of severe intoxication reported to the Public Health Department of the Cree Health Board. These numbers are likely to be an underestimate of the actual number of such incidents. The 42 incidents reported include 21 incidents reported in August and 21 incidents reported in September. In total, there were 36 people who were involved in a single incident of overdose, and 3 people who had an initial overdose reported in August and a repeat overdose reported in September. Overdoses occur in both men and women, mostly among youth ages 15-29 years old. The most commonly involved substances include alcohol, cannabis and cocaine.

▪ There is no evidence that there have been any overdoses in Eeyou Istchee related to consuming drugs, such as heroin or cocaine, that have been contaminated by fentanyl, but we must remain vigilant.

▪ While the vast majority of overdoses in Eeyou Istchee do not appear to be opioid-related, if contaminated drugs should enter the region, and particularly cocaine contaminated with fentanyl, this could rapidly lead to an increase in opioid-related overdoses and possibly opioid-related deaths. Any drugs can become contaminated by fentanyl, so one must be cautious.

▪ Drug-consumption, and particularly binging and mixing drugs, can increase the risk of overdose. Attempted suicide is also an important cause of overdose in the region.

o The current situation in the rest of Quebec:

▪ A recent report shows that there has been an increase in opioid-related deaths in Quebec in the last decade (www.inspq.qc.ca/publications/2298)

▪ According to an alert issued by the Montreal Public Health Department on Sept 1, 2017, there has been an increase in overdoses and overdose-related deaths likely related to an increase in heroin, and also cocaine, contaminated by fentanyl.

Chisasibi, Baie James, Nouveau-Québec – J0M 1E0 Tél.: (819) 855-2844

What can you do to keep yourself and people that you know safe:

o The Public Health Department recommends that community members reduce the amount that they consume or refrain from consuming drugs at all. However, if you do consume drugs, keep in mind the following points to take care of yourself and friends:

▪ Don’t use alone. Make a plan and tell a buddy who can call for help, if needed

▪ Know your tolerance. If you are sick or had a time of abstinence or reduced use, use much less

▪ Don’t mix drugs, don’t mix drugs with other drugs, with alcohol or with prescribed medications

▪ Whether you are in the community or in an urban area, you cannot know what is in the drug you are taking, if you do use, test a small amount first and go slow

▪ Call emergency services right away if someone overdoses, feels unwell or unusual after using alcohol or drugs (e.g. confusion, breathing problems, difficulty staying awake, etc.)

- The CBHSSJB and its Public Health Department will continue to work closely with the Community Miyupimaatisiiun Centres (clinics), Chisasibi regional hospital, and other partners to better understand and respond to this evolving situation. We will continue to keep you updated on an ongoing basis.

- Yaakuuamiik

For more information contact: Josee Quesnel, Mistissini (Tel. 418-770-1971)